Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 68, NWS Houston/Galveston, TX

June 4, 2016Chambers County, Liberty County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jun 4, 2016, 3:06 PM CDT for Chambers County, Liberty County, Texas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2016, 3:06 PM CDT (20:06 UTC)
Expired
Jun 4, 2016, 7:00 PM CDT
In force
4 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Chambers County, TX, Liberty County, TX

The radar

The Houston radar (KHGX), 45 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 4:54 PM CDTFLASH FLOOD2 S Mont Belvieu, TXCHAMBERS COUNTY DISPATCH REPORTING SERVICE ROADS FOR INTERSTATE 10 FLOODED BETWEEN HIGHWAY 146 AND HIGHWAY 99 IN BOTH EASTBOUND AND WESTBOUND DIRECTIONS
Jun 4, 5:46 PM CDTHEAVY RAIN 5.831 Wsw Cove, TXJEFFERSON COUNTY DRAINAGE DISTRICT 6 GAUGE AT HACKBERRY GULLY AND STATE HIGHWAY 565 REPORTED HEAVY RAIN OVER PAST 6 HOURS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 108 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2016-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1775 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2016-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1775 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
450 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

859 
WGUS54 KHGX 042006
FFWHGX
TXC071-291-050000-
/O.NEW.KHGX.FF.W.0068.160604T2006Z-160605T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
306 PM CDT SAT JUN 4 2016

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN LIBERTY COUNTY IN SOUTHEASTERN TEXAS...
  NORTHWESTERN CHAMBERS COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 700 PM CDT

* AT 305 PM CDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
  THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO
  THREE INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS
  EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BEACH CITY...MONT BELVIEU...OLD RIVER-WINFREE AND COVE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 2992 9484 2978 9473 2964 9490 2974 9487
      2988 9489 2992 9496

$$

HUFFMAN
1 follow-up statement
024 
WGUS74 KHGX 042252
FFSHGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
552 PM CDT SAT JUN 4 2016

TXC071-291-050000-
/O.CON.KHGX.FF.W.0068.000000T0000Z-160605T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LIBERTY TX-CHAMBERS TX-
552 PM CDT SAT JUN 4 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
SOUTHERN LIBERTY AND NORTHWESTERN CHAMBERS COUNTIES...

AT 551 PM CDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE WARNED AREA. JEFFERSON
COUNTY DRAINAGE DISTRICT 6 GAUGES REPORT BETWEEN 3 AND 6 INCHES OF
RAIN HAVE FALLEN IN THIS AREA OVER THE PAST 6 HOURS. FLASH FLOODING
OCCURRING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BEACH CITY...MONT BELVIEU...OLD RIVER-WINFREE AND COVE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 2992 9484 2978 9473 2964 9490 2974 9487
      2988 9489 2992 9496

$$


HUFFMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 12:34 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 4, 12:34 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1234 PM CDT SAT JUN 4 2016

.AVIATION...
Anticipating more SHRA/TSRA development across SE TX this afternoon,
maybe overnight again, and once again tomorrow afternoon as the area
remains in a mostly unstable air mass. Hard to pinpoint where best
coverage will be, so will carry lots of VCSH and associated potential
lower ceilings in the TAFS. Looks like some drier air moves into the
area from the north tomorrow, and this might keep our northern TAFs
dry while SHRA/TSRA remain possible closer to the coast. Overall
confidence in the 18Z TAFs is low.  42
&&

.PREV DISCUSSION... /ISSUED /

UPDATE...
Main thunderstorm complex that moved along the coast this
morning has pushed into coastal Louisiana, with lingering light to
moderate rain falling generally along and south of the Highway 59
corridor in its wake. 8 AM surface analysis showed a weak mesoscale
low behind this system, located near Matagorda Bay. High
resolution guidance attempts to bring this feature northeast
towards Galveston Bay later this afternoon, possibly providing
another focus for showers and thunderstorms east of Interstate 45.
Farther north, scattered showers continued to develop from the
Brazos Valley into the Piney Woods coincident with a shear axis
from a decaying upper low over South Texas. Expect this activity
to continue through the remainder of the day, slowly spreading
south and east as the upper low drops farther south and
temperatures gradually rise into the upper 70s to near 80 this
afternoon. Given the variety of focusing/forcing mechanisms for
showers and thunderstorms today, continuing mention of scattered
to numerous showers and thunderstorms across the region. Locally
heavy rainfall still remains a concern, with GPS Met data showing
precipitable water values between 1.8 and 2 inches and weak winds
(variable and less than 5 knots) through 15kft contributing to
very slow storm motions.

Huffman

PREV DISCUSSION... /ISSUED /

DISCUSSION...
Upper low seen on water vapor imagery over the Hill Country should
continue drifting southward today/tonight. Large area of
convection initiated along/south of Highway 59 overnight. Offshore
portion looking like it's becoming a bit more dominant. Matagorda
has picked up about 5" rain in the past couple hours with some
street flooding. Tide levels remain above normal so will still
need to keep an eye on rain rates as drainage will be slower than
usual. Further inland with a few exceptions, and in the short
term, rates have somewhat tapered off as offshore precip has
expanded and intensified. Still quite concerned rates could
increase again however as some guidance suggests. Like yday...expect
precip to begin waning late this morning, but threat of additional
precip will linger thru the day w/ daytime heating and diffuse
trof axis/convergent zone near the coast.

Will let the Flash Flood Watch ride for the remainder of the day.
As the upper low moves further south slightly drier air will make its
way into northern zones...and precip chances will diminish there.
But closer to the coast...mid level shear axis, 1.7-2" PW's and
sfc coastal troffiness will persist into early parts of next
week. Precip pattern should transition to more of typical
summertime norm (sct activity developing offshore late at night
and transition inland during the day w/ heating & seabreeze). By
Tue/Wed daytime coverage should further diminish as drier air
makes it further southward. Uptick in rain chances again next
weekend and fetch of deeper Gulf moisture flows back inland. 47

MARINE...
For the short-term...one of the main issues will be localized strong
wind gusts/elevated seas in/near storms along the coast. All of this
unsettled weather is due in large part to the upper low lingering in
south central TX that is drawing disturbances around it from the SW.
As this system weakens and moves off to the SW...we could see a cold
front move into the coastal waters on Sun. Light offshore winds will
be possible during the early part of next week. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      81  68  85  66  87 /  60  40  20   0  30
Houston (IAH)              80  69  85  69  88 /  80  40  40  20  40
Galveston (GLS)            79  75  84  74  85 / 100  50  40  30  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch until 7 PM CDT this evening FOR THE FOLLOWING
     ZONES: Austin...Brazoria...Brazos...Burleson...Chambers...
     Colorado...Fort Bend...Galveston...Grimes...Harris...
     Houston...Jackson...Liberty...Madison...Matagorda...
     Montgomery...Polk...San Jacinto...Trinity...Walker...
     Waller...Washington...Wharton.

GM...NONE.
&&

Discussion...14
Aviation/Marine...42
Hazardous weather outlook, Jun 4, 7:47 AM CDT, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
747 AM CDT SAT JUN 4 2016

TXZ163-164-176>179-195>200-210>214-226-227-235>238-051300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
747 AM CDT SAT JUN 4 2016

...FLASH FLOOD WATCH IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW PRESSURE SYSTEM CENTERED OVER THE HILL COUNTRY TEXAS
WILL SLOWLY MOVE INTO SOUTH TEXAS THIS WEEKEND. A SERIES OF UPPER
LEVEL DISTURBANCES ROTATING AROUND THIS FEATURE WILL TRIGGER
PERIODS OF SHOWERS AND THUNDERSTORMS. ON AVERAGE MOST LOCATIONS
CAN ANTICIPATE 1/2 TO 2 INCHES OF RAINFALL...BUT LOCALIZED SWATHS
OF MUCH HIGHER TOTALS BETWEEN 4 AND 7 INCHES ARE POSSIBLE WHERE
TRAINING SETS UP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT FOR ISOLATED HEAVY RAINFALL WILL CONTINUE FOR COASTAL
AREAS INTO SUNDAY. A GRADUAL DRYING TREND WILL BEGIN FOR AREAS
WELL INLAND ON SUNDAY...BUT SCATTERED TO ISOLATED SHOWERS AND
THUNDERSTORMS WILL STILL BE POSSIBLE INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT RAINFALL AND FLASH FLOODING.

GMZ330-335-350-355-370-375-051300-
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
747 AM CDT SAT JUN 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL IMPACT AREAS ALONG THE UPPER TEXAS COAST
TODAY AND TONIGHT. GUSTY WINDS AND HEAVY RAINFALL MAY LIMIT
VISIBILITIES TO 1 NM OR LESS AT TIMES AND PRODUCE LOCALLY HIGH
SEAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY

PERIODS OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE INTO EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 8:20 PM CDTSpecial Marine WarningHGX25 min
Jun 3, 9:20 PM CDTRiver Flood WarningHGXBurleson, Lee52 hr
Jun 3, 11:18 PM CDTFlash Flood WarningHGXMatagorda3 hr
Jun 4, 12:25 AM CDTAreal Flood AdvisoryHGXBrazoria, Matagorda2 hr
Jun 4, 12:28 AM CDTAreal Flood AdvisoryHGXBrazoria2 hr
Jun 4, 12:54 AM CDTFlash Flood WarningHGXBrazoria, Matagorda111 min
Jun 4, 1:35 AM CDTAreal Flood AdvisoryHGXHarris115 min
Jun 4, 1:43 AM CDTFlash Flood WarningHGXBrazoria2 hr
Jun 4, 2:28 AM CDTAreal Flood AdvisoryHGXHarris, Waller62 min
Jun 4, 2:34 AM CDTFlash Flood WarningHGXBrazoria, Matagorda56 min
Jun 4, 2:52 AM CDTSpecial Marine WarningHGX38 min
Jun 4, 3:00 AM CDTAreal Flood AdvisoryHGXBrazoria, Galveston3 hr
Jun 4, 3:18 AM CDTSpecial Marine WarningHGX87 min
Jun 4, 3:32 AM CDTAreal Flood AdvisoryHGXColorado, Wharton58 min
Jun 4, 4:04 AM CDTSpecial Marine WarningHGX41 min
Jun 4, 4:16 AM CDTAreal Flood AdvisoryHGXChambers, Galveston119 min
Jun 4, 4:37 AM CDTSpecial Weather StatementHGXGalveston53 min
Jun 4, 4:39 AM CDTSpecial Marine WarningHGX96 min
Jun 4, 5:12 AM CDTFlash Flood WarningHGXChambers, Galveston93 min
Jun 4, 5:26 AM CDTSpecial Weather StatementHGXChambers49 min
Jun 4, 6:22 AM CDTAreal Flood AdvisoryHGXGalveston113 min
Jun 4, 6:59 AM CDTSpecial Marine WarningHGX2 hr
Jun 4, 7:37 AM CDTFlash Flood WarningHGXGalveston2 hr
Jun 4, 9:59 AM CDTAreal Flood AdvisoryHGXGalveston3 hr
Jun 4, 11:04 AM CDTRiver Flood WarningHGXJackson46 hr
Jun 4, 1:12 PM CDTAreal Flood AdvisoryHGXChambers, Harris, Liberty3 hr
Jun 4, 1:24 PM CDTFlash Flood WarningHGXChambers, Harris, Liberty3 hr
Jun 4, 2:22 PM CDTAreal Flood AdvisoryHGXChambers, Harris, Liberty113 min
Jun 4, 4:22 PM CDTFlash Flood WarningHGXChambers, Harris, Liberty3 hr
Jun 4, 5:46 PM CDTAreal Flood AdvisoryHGXAustin, Brazos, Colorado, Fort Bend, Grimes, Waller and 2 more119 min
Jun 4, 6:59 PM CDTAreal Flood WarningHGXChambers, Harris, Liberty3 hr

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.